November 20th, 2008

revelation, dazzle, danger

Venlafaxine (Effexor) surprise!

Some of you know, one way or another, how really difficult it can be for some people to come off venlafaxine. I seem to have accidentally discovered a way - though it's not one that I can recommend.

When they're busy saving your hide in the ICU, they concentrate - and rightly so - on the stuff that's keeping you alive, not on what's keeping you "sane". So, once I was well enough to be allowed untethered motion (it's not so easy going around the place with tubes in you!) and I was able to get down to the ground floor of the hospital - I think this must have been Sunday - I noticed that I was getting little "fizzing" feelings in my head now and again. I wasn't sure what was causing them; it could have been anything: coming off oxygen, drug side-effects, I even contemplated mild brain damage; but it was at most irritating, so I said nothing about it.

It wasn't until I was about to be discharged on Tuesday that I realised that, in all the time that I'd been in hospital, I hadn't had any venlafaxine or mirtazapine. And then came the Aha! moment: withdrawal from venlafaxine causes varyingly severe versions of the "brain fizz" that I'd been experiencing. I'd been on 75mg/day, which is about the lowest dose you can take - though I'd been unable to come off it before - so it made sense that the reaction wasn't so extreme as some others have reported.

So: I'm off venlafaxine. Sound the trumpets; beat the drums!

I've restarted my mirtazapine, since that's my Most Recently Prescribed, and the braintingles have almost gone.

Perhaps an overly-dramatic way to come off a drug - but it's worked!
  • Current Mood
    thankful thankful
  • Tags